Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 222, NWS Sioux Falls, SD

July 28, 2025Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2025, 4:15 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2025, 4:15 PM CDT (21:15 UTC)
Expired
Jul 28, 2025, 5:00 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:42 PM CDT, 1 hour 33 minutes earlier. Its key messages:

  • Severe weather outbreak expected late this afternoon into the evening. A few supercells in central SD will likely transition into a line and bring hurricane force winds to the area.
  • More thunderstorms possible again Tuesday night into Wednesday. While isolated severe storms are possible, widespread severe weather is not anticipated.
  • A period of mainly below normal temperatures is expected Wednesday into the weekend.
Area forecast discussion, Jul 28, 2:42 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
242 PM CDT Mon Jul 28 2025

.KEY MESSAGES...

- Severe weather outbreak expected late this afternoon into the
  evening. A few supercells in central SD will likely transition
  into a line and bring hurricane force winds to the area.

- More thunderstorms possible again Tuesday night into
  Wednesday. While isolated severe storms are possible,
  widespread severe weather is not anticipated.

- A period of mainly below normal temperatures is expected
  Wednesday into the weekend.

&&

.DISCUSSION...
Issued at 241 PM CDT Mon Jul 28 2025

A surface front will continue to settle south late this afternoon
and by late afternoon be in place from roughly Winner north towards
Chamberlain and Mitchell into northeast SD. At the same time more
unstable low level air that was pushed south this morning by the
outflow is surging north and will allow for a very unstable
environment across areas near and south of I-90. This front will
likely serve as a focus for thunderstorm development with the
potential for a few supercells. Model soundings hinting at about
4000 to 5000 J/kg CAPE providing ample energy to any updrafts that
form. Low level inflow from the south and southeast from about 850
mb to the surface will provide some low level shear that could
support an isolated tornado or two along with the threat for hail to
the size of tennis balls as well as winds to 75 mph. The best chance
for this will be from about 5 pm to 8 pm. Around 8 pm, a seasonally
strong upper level jet around 50 to 80 knots will settle southward
and increase large scale shear which should aid in producing
increasingly strong linear system capable of producing wind gusts of
80 to 90 mph as the storms move eastward. Embedded QLCS tornado
potential will exist, but the surface to 3 km wind shear vectors
running about 20-30 knots from the west and southwest are just
marginal for this threat. As this system becomes linear near and
east of highway 81 the threat for larger hail decreases as wind
becomes the highest threat. The latest HRRR coming more in line with
this linear threat vs. the more disorganized clusters the model was
hinting at earlier.

It should be noted that there is still some disagreement amongst the
short term, high resolution models. Most suggest severe weather, but
a bit more disorganized and never quite developing a solid linear
system. All models continue to indicate severe thunderstorms however
so it continues to looks like a busy evening ahead. The latest HRRR
is now coming around to a more linear system.

While the convective complex that develops this evening will likely
push much of the instability southward, another weak mid level
shortwave will move into the area Tuesday afternoon and evening.
With the 925-850 mb boundary near the Missouri River towards I-90 a
few stronger updrafts could produce locally heavy rain and isolated
severe weather. Confidence is moderate to low as this activity will
be somewhat dependent upon this evenings activity.

Ridging to the west and weak northwest flow aloft will aid in
supporting a period of below normal temperatures from about
Wednesday into Sunday. Lows will generally be in the 50s to lower
60s with highs in the 70s to lower 80s. While the predictability of
any of the smaller waves is pretty low there is some general
agreement that later in the period towards Saturday and Sunday the
chances for showers and thunderstorms will increase as upper level
ridging pushes east and westerly flow increases.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1233 PM CDT Mon Jul 28 2025

The main concern will be thunderstorm development in the first
half of the TAF period. Scattered supercells will likely develop
in central SD late this afternoon, then transition to a line
producing very strong straight lined winds near and east of
highway 81 from about 2z to 7z. Late tonight into Tuesday
morning some IFR or MVFR ceilings will be possible. Confidence a
bit low on this activity.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning until 8 PM CDT this evening for SDZ050-
     052>055-057>071.
     Heat Advisory until 8 PM CDT this evening for SDZ038>040-056.
MN...Extreme Heat Warning until 8 PM CDT this evening for MNZ098.
     Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-
     081-089-090-097.
IA...Extreme Heat Warning until 8 PM CDT this evening for
     IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning until 8 PM CDT this evening for NEZ013-
     014.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jul 28, 11:46 AM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1146 AM CDT Mon Jul 28 2025

SDZ038-039-050-052>054-057>060-063>065-068-291700-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
1146 AM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered supercells will be possible between 4 pm and 8 pm this
evening. Isolated tornadoes, hail to the size of tennis balls and
wind gusts to 75 mph are all possible. As the storms grow and
merge this evening, a linear system becomes more likely with the
strongest storms shifting east towards Interstate 29 by mid
evening.

Hot and humid conditions continue this afternoon and evening with
heat index values in the 90s to lower 100s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms chances continue Tuesday night into Wednesday. A few storms
could be strong to severe with damaging winds and large hail, in
addition to locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Monday between 4 PM and
9 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-291700-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
1146 AM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Severe storms in the form of a line become likely this evening
across much of the area with wind gusts of 80 to 90 mph, isolated
tornadoes and hail to the size of half dollars the main threats.
The highest threat for storms near and east of Interstate 29 will
be from about 8 pm to midnight.

Hot and humid conditions continue this afternoon and evening with
heat index values in the 90s to lower 100s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms chances continue Tuesday night into Wednesday. A few storms
could be strong to severe with damaging winds and large hail, in
addition to locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Monday between 7 PM and
midnight.

In the hours before

Local storm report, Jul 28, 2:16 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
216 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     Tstm Wnd Dmg     Spirit Lake             43.42N 95.11W
07/28/2025                   Dickinson          IA   Law Enforcement

            A tree was knocked down onto a house,
            another tree fell across a city street, and
            a couple power lines were down from broken
            tree branches.

&&

TRM
Local storm report, Jul 28, 2:38 PM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
238 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     Tstm Wnd Dmg     Spencer                 43.15N 95.15W
07/28/2025                   Clay               IA   Law Enforcement

            Spotty minor tree damage across town, with
            scattered small branches and leaves blown
            down.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:22 PM CDTSevere Thunderstorm WarningFSDBrule53 min
Jul 27, 9:10 PM CDTSevere Thunderstorm WarningFSDBrule35 min
Jul 27, 9:26 PM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn49 min
Jul 27, 9:54 PM CDTSevere Thunderstorm WarningFSDBrookings51 min
Jul 27, 10:05 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn40 min
Jul 27, 10:28 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody47 min
Jul 27, 10:32 PM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner, Turner43 min
Jul 27, 10:59 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDMcCook, Minnehaha, Turner46 min
Jul 27, 11:28 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Minnehaha, Turner47 min
Jul 27, 11:58 PM CDTSevere Thunderstorm WarningFSDLincoln62 min
Jul 28, 12:14 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union46 min
Jul 28, 1:00 AM CDTSevere Thunderstorm WarningFSDLincoln, Union15 min
Jul 28, 1:41 AM CDTSevere Thunderstorm WarningFSDUnion49 min
Jul 28, 8:35 AM CDTRiver Flood WarningFSDBrookings, Hamlin21 days
Jul 28, 4:34 PM CDTTornado WarningFSDBrule, Charles Mix, Gregory26 min
Jul 28, 5:01 PM CDTTornado WarningFSDBrule, Charles Mix, Gregory29 min
Jul 28, 5:19 PM CDTTornado Warning Tornado observedFSDGregory26 min
Jul 28, 5:35 PM CDTTornado WarningFSDAurora, Brule, Jerauld40 min
Jul 28, 5:40 PM CDTSevere Thunderstorm Warning Destructive damage threatFSDCharles Mix, Gregory50 min
Jul 28, 5:46 PM CDTTornado Warning Tornado observedFSDGregory29 min
Jul 28, 6:10 PM CDTTornado Warning Tornado observedFSDCharles Mix, Gregory50 min
Jul 28, 6:12 PM CDTTornado WarningFSDAurora, Brule, Davison, Jerauld48 min
Jul 28, 6:22 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCharles Mix, Douglas, Gregory38 min
Jul 28, 6:48 PM CDTTornado WarningFSDAurora, Brule, Davison, Douglas42 min
Jul 28, 6:54 PM CDTTornado WarningFSDCharles Mix, Gregory24 min
Jul 28, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCharles Mix, Gregory48 min
Jul 27, 11:05 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Osceola40 min
Jul 27, 11:33 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola57 min
Jul 28, 12:01 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay, Dickinson, O'Brien, Osceola44 min
Jul 28, 12:30 AM CDTSevere Thunderstorm WarningFSDDickinson, Lyon, O'Brien, Osceola, Plymouth, Sioux and 1 more45 min
Jul 28, 12:42 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay, Dickinson, O'Brien, Osceola48 min
Jul 28, 1:15 AM CDTSevere Thunderstorm WarningFSDCherokee, Clay, Dickinson, Lyon, O'Brien, Osceola and 2 more45 min
Jul 28, 1:29 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, Dickinson, O'Brien46 min
Jul 28, 1:44 AM CDTFlash Flood WarningFSDO'Brien, Sioux91 min
Jul 28, 1:57 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux48 min
Jul 28, 2:28 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Plymouth, Woodbury62 min
Jul 27, 8:07 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon53 min
Jul 27, 9:28 PM CDTSevere Thunderstorm WarningFSDLyon15 min
Jul 27, 9:41 PM CDTSevere Thunderstorm WarningFSDMurray34 min
Jul 27, 10:08 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray28 min
Jul 27, 10:48 PM CDTFlash Flood WarningFSDLincoln, Lyon2 hr
Jul 27, 11:19 PM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone, Rock41 min
Jul 28, 12:21 AM CDTSevere Thunderstorm WarningFSDCottonwood, Murray, Nobles, Pipestone, Rock39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.